MONDAY, April 12, 2004 (HealthDayNews) -- Many doctors underestimate and under-treat nausea and vomiting that occurs 24 hours or more after cancer patients undergo chemotherapy, according to a new study.
Dr. Steven Grunberg, of the University of Vermont, led a team of international investigators who surveyed staff and patients at 14 oncology practices around the world to determine whether those practices recognized the significance of chemotherapy-induced nausea and vomiting (CINV).
Acute CINV occurs in the first 24 hours after treatment, often in a medical setting. Delayed CINV can appear days after chemotherapy, when the patient is at home and can't be observed by a doctor or nurse.
In this study, doctors and nurses at the oncology practices accurately predicted the incidence of acute CINV. But more than 75 percent of the doctors and nurses underestimated the incidence of delayed CINV.
The study, published April 12 in the online edition of Cancer, also found that among patients taking highly emetic chemotherapy, the staff at the oncology clinics underestimated delayed nausea by 21 percent and delayed vomiting by 28 percent. Among patients taking moderately emetic chemotherapy, delayed nausea was underestimated by 28 percent.
Emetic refers to something that causes a person to vomit.
"An increased appreciation of the incidence and duration of delayed nausea and vomiting, both through physician/nurse education and through structured reporting by patients of their experience during chemotherapy, will be necessary to achieve optimal control of this problem using currently available tools and techniques," the study authors said in a prepared statement.
The American Cancer Society has more about chemotherapy.